New Haven law enforcement declared a public safety emergency after five drug overdose emergencies were reported in an hour, including one fatality, on Thursday afternoon. K2, a synthetic drug related to cannabis, caused the hour-long string of overdoses near downtown New Haven.

An unidentified person fatally overdosed on Thursday, prompting two separate phone calls to emergency medical response teams. At 2:52 p.m., the New Haven Fire Department received emergency calls reporting a total of four overdoses on the corners of Vernon and Congress streets and Davenport and Vernon streets. The Fire Department responded to a call reporting a fifth overdose a little after 4 p.m. on High Street, according to Chief Anthony Campbell of the New Haven Police Department. The New Haven Police Department was notified about the five overdoses and began investigating whether they were related to each other or the result of a “bad batch” of drugs. Another unidentified person died earlier on Thursday as the result of a possibly drug-related incident on Court Street. The four victims who did not fatally overdose are now in a stable condition.

“It is highly unlikely that they are not related. … We had four victims within a block [of each other],” NHPD spokesman David Hartman said at an emergency press conference Thursday evening.

Chief Anthony Campbell noted during the press conference that this is not the first time in recent memory that the NHPD has had to investigate multiple overdoses within a short period of time. In June 2016, 12 residents overdosed in 24 hours after using a batch of fentanyl, which the victims believed was cocaine. In these types of situations, Campbell said, the NHPD notifies the intelligence officials, who scour social media to try to determine whether there has been any online discussion about the drugs.

Two patients were in cardiac arrest during transport, and one died before the patients could be stabilized, Campbell said. He added that the other unidentified person, who was transported to Yale New Haven Hospital from an address on Court Street before the five overdoses, died at roughly the same time as the K2 overdose fatality, but the NHPD cannot confirm whether that death was related to the five overdoses.

Byron Kennedy, New Haven director of health, confirmed that the substance that caused the overdoses was a version of K2, a synthetic drug related to cannabis that is often smoked and laced with other drugs. K2 also goes by the street name “spice mix.”

Fire Chief John Alston said K2 slows down the heart rate, making overdose victims unresponsive and “lifeless.”

Kennedy told the News that respiratory depression or cardiac arrest as a result of a K2 overdose can be fatal. If the doctors responding to these cases take time to try to determine the identity of the substance that caused an overdose, he added, they can lose time in caring for the victims. The medical response teams do not have confirmatory information about all the chemicals the victims ingested as the K2 may have been laced with other substances.

But Campbell said that given the short time frame in which the overdoses took place — and their close proximity — the NHPD believe the drugs came from a bad batch of K2.

The city sent a mass alert to all residents saying that Elm City residents had recently consumed illegal street drugs, resulting in a fatality and multiple overdoses, Alston said. He said the NHFD typically responds to 10 to 12 overdose calls in a 24-hour period, and that to have five overdoses in an approximately hour-long period raised red flags for his department.

Campbell reiterated that the priority in overdose emergencies is always the life of the person overdosing. He added that the NHPD has assigned officers to the area where the overdoses took place to look for paraphernalia and ensure public safety.

Christina Carrafiell | christina.carrafiell@yale.edu